Iowa, 2015

Hail and Heavy Rain in Iowa, August 8 to 9, 2015

August 8 to 9, 2015 · NWS DMX · 26 events in 9 counties and zones

A line of storms initiated in the evening and overnight hours across west central and central Iowa. Training and redevelopment overnight led to a few areas receiving rainfall amounts in excess of 4 inches, including a 7 inch report.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
26

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DMX wrote it up.

A line of storms initiated in the evening and overnight hours across west central and central Iowa. Training and redevelopment overnight led to a few areas receiving rainfall amounts in excess of 4 inches, including a 7 inch report. Little to no severe weather otherwise occurred.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before the first event at Aug 8, 5:48 AM CST, 12 minutes earlier.

Area forecast discussion, Aug 8, 5:48 AM CST, 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
648 AM CDT SAT AUG 8 2015

.SHORT TERM /TODAY/...
ISSUED AT 346 AM CDT SAT AUG 8 2015

PRECIPITATION HAS BEEN MOVING INTO WESTERN IOWA AHEAD OF AN MCV AS
IT SHIFTS EAST/NORTHEAST ACROSS EASTERN NEBRASKA. THE STRONGER
CONVECTIVE ELEMENTS WITH THE SYSTEM ARE ALONG THE SOUTHERN EDGE OVER
NORTHERN KANSAS AND ANY DOMINANT COLD POOLS SURGING SOUTHEAST AND
SHIFTING THE STRONGER STORMS SOUTH AS WELL. THE MCV WILL MOVE ACROSS
IOWA DURING THE DAY TODAY AND WHILE PRECIPITATION AREAL COVERAGE
ASSOCIATED WITH THE SYSTEM WILL DIMINISH THROUGH THE MORNING...AN
ATTENDANT THREAT WILL REMAIN. THIS SYSTEM MAY ALSO KEEP A CLOUD
SHIELD OVER THE STATE MUCH OF THE DAY LIMITING HIGH TEMPERATURES
ESPECIALLY OVER CENTRAL AND NORTHERN IOWA.

THE PRIMARY SFC LOW PRESSURE WILL LIFT INTO SOUTHEAST NEBRASKA BY
THIS AFTERNOON WITH A WARM FRONT INTO THE VICINITY OF THE
IOWA/MISSOURI BORDER. COULD HAVE AN AREA OF SFC BASED CAPES IN
EXCESS OF 3000 J/KG ALONG WITH INCREASING DEEP LAYER SHEAR WOULD BE
SUPPORTIVE OF ORGANIZED THUNDERSTORM AND SEVERE WEATHER DEVELOPMENT.
WITH PWATS INCREASING TO OVER 2 INCHES...DEEP WARM CLOUD LAYER AND
SLOW STORM MOTIONS...ANY STORMS MAY PRODUCE VERY HEAVY RAINFALL.
BUNKERS RIGHT MOVER MOTIONS ARE SLIGHTLY SOUTH OF EAST SO ANY
DEVELOPMENT ALONG THE BORDER MAY SLIP BACK SOUTH INTO MISSOURI. AN
ATTENDANT TORNADO THREAT WILL BE THERE WITH LOW LEVEL SHEAR VALUES
INCREASING ALONG AND SLIGHT NORTH OF THE BOUNDARY OVER THE SOUTHWEST
FORECAST AREA LATE IN THE PERIOD.

.LONG TERM /TONIGHT THROUGH FRIDAY/...
ISSUED AT 346 AM CDT SAT AUG 8 2015

FOR BEGINNING OF LONG TERM FCST PERIOD...THE DMX CWA COULD BE
DEALING WITH A SEVERE WX THREAT AND A HEAVY RAINFALL/HYDRO THREAT.

FOR HEAVY RAINFALL/HYDRO THREAT...PWATS HAVE CONSISTENTLY BEEN ABOUT
+2 TO +3 STD DEV...INITIALLY SUGGESTING SIGNIFICANT EVENT. NAM
CONTINUES TO INITIALIZE THE BEST WITH MOISTURE FROM THE SOURCE
REGION...WHICH IS NOTEWORTHY SINCE THE NAM IS TYPICALLY BIASED ON
THE MOIST SIDE OF THE SPECTRUM. AS SUGGESTED YESTERDAY...BEST
MOISTURE WILL BE TRANSPORTED TO SW IA BY A 30-40KT LLJ AROUND 00Z
SUN. HEAVY RAINFALL SIGNATURE PRESENT AS MODELS PICK UP ON
SIGNIFICANT OMEGA...MIXING RATIO OVER 8.0 J/KG...AND A NEARLY
SATURATED SOUNDING PROFILE WITH THIS SYSTEM. UPPED QPF TO AROUND
1.5- 1.75 RANGE FOR MUCH OF SOUTH-CENTRAL IA. THIS MAY NEED TO BE
INCREASED EVEN FURTHER BY THE NEXT SHIFT AS THIS SHOULD BE A VERY
EFFICIENT RAIN-PRODUCING SYSTEM.

FOR SVR WX THREAT...FCST ISSUE IS WHEN TO START WINDING DOWN SVR WX
AND IF MODE WILL CHANGE OVERNIGHT. PRIMARY EARLY SVR MODE REMAINS
TORNADOES. THOUGH BEGINNING TO WANE WITH SUNDOWN...INGREDIENTS
CERTAINLY APPEAR TO BE THERE TO JUSTIFY HANGING ON TO TOR THREAT
INTO THE 06Z-09Z TIMEFRAME. HELICITY IS OFF THE CHARTS...ML LCL
VALUES SHOULD BE BTX 900M AND 700M. 1500-2000 J/KG MLCAPE REMAINS
JUXTAPOSED WITH LOW MLCIN IN SW IA.

WITH AFOREMENTIONED PWATS IN THE 2.25 TO 2.5 INCH RANGE...UPDRAFT
PROFILES WILL LIKELY BECOME WATER LOADED...MAKING ANYTHING BEYOND
SMALL...SUB-SEVERE HAIL PRODUCTION VERY DIFFICULT. BEST DAMAGING
WIND PARAMETERS TO THE SOUTH...LIKELY IN MO. BUT DAMAGING WINDS
BEARS MONITORING AS A SECONDARY THREAT OVERNIGHT GIVEN CLIMATOLOGY
AND OVERALL MESOSCALE SETUP.

SUNDAY AFTERNOON LOOKS QUIET WITH SATURDAY/SUNDAY AM SYSTEM EAST OF
THE DMX CWA. STRONG HIGH PRESSURE BEGINS TO BUILD AND MOVE OVER THE
DAKOTAS AT THIS TIME. FOR MONDAY...A WEAK BOUNDARY WILL BE PASSING
FROM NW IA THROUGH SE IA IN ADVANCE OF THE HIGH OVER THE DAKOTAS.
BEST QG FORCING CERTAINLY FROM NE IA INTO THE COULEE REGION OF WI.
NOT MUCH MOISTURE TRANSPORT AHEAD OF THIS BOUNDARY AS THE SAT/SUN
SYSTEM SHOULD BE WELL INTO ILLINOIS BY THE BOUNDARY ARRIVAL.
THUS...THE NAM IS LIKELY OVERDONE AS IT BRINGS PWATS OVER 2 INCHES
THROUGH CENTRAL IA. WITH MUCAPE VALUES UNDER 1000 J/KG AM NOT
SEEING A SVR THREAT WITH THIS BOUNDARY PASSAGE.

TUESDAY INTO THE REST OF THE WEEK...THE AFOREMENTIONED HIGH WILL
SLOWLY MAKE ITS WAY TOWARDS IOWA...KEEPING US DRY THROUGH AT LEAST
THURSDAY. 850MB TEMPS THROUGH THE MID WEEK LOOK TO BE CONSISTENTLY
HONING IN ON THE 15C TO 19C RANGE. WITH ABUNDANT SUNSHINE AND STRONG
MIXING LIKELY...THIS WOULD PUT IA IN THE LOW 80S TO UPPER 80S (AT
LEAST) SO HAVE BEGUN TO BUMP UP TEMPS VERSUS GUIDANCE. A DECENT
THERMAL RIDGE WILL ALSO BE BUILDING OVER THE DAKOTAS DURING THIS
TIME. THE 00Z SAT RUNS DAMPENED THIS THERMAL RIDGE BEFORE IT CRASHES
DOWN...WHICH WOULD KEEP LOW TO MID 90S OUT OF IA. THE 00Z FRI RUN
HAD THE RIDGE CRASHING INTO IA...SO NEEDLESS TO SAY THERE IS
UNCERTAINTY WITH HOW NEXT WEEKEND WILL PLAY OUT.

&&

.AVIATION...08/12Z
ISSUED AT 648 AM CDT SAT AUG 8 2015

SHOWERS AND ISOLD THUNDERSTORM MAINLY ACROSS SRN IA THIS MORNING
THOUGH CONDITIONS WILL MAINLY REMAIN VFR. LOCAL FOG EARLY VICINITY
KOTM BEFORE DIMINISHING. BETTER POTENTIAL FOR THUNDERSTORMS LATE
AFTERNOON AND OVERNIGHT. CIGS WILL LOWER OVERNIGHT AS WELL AND
EXPECT WIDESPREAD MVFR TO DEVELOP. WINDS WILL BECOME PRIMARILY
FROM THE SOUTHEAST TODAY.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...DONAVON
LONG TERM...KOTENBERG
AVIATION...DONAVON
Hazardous weather outlook, Aug 8, 3:57 AM CST, 2 hours 3 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
457 AM CDT SAT AUG 8 2015

IAZ044>050-057>062-070>075-081>086-092>097-091000-
CRAWFORD-CARROLL-GREENE-BOONE-STORY-MARSHALL-TAMA-AUDUBON-GUTHRIE-
DALLAS-POLK-JASPER-POWESHIEK-CASS-ADAIR-MADISON-WARREN-MARION-
MAHASKA-ADAMS-UNION-CLARKE-LUCAS-MONROE-WAPELLO-TAYLOR-RINGGOLD-
DECATUR-WAYNE-APPANOOSE-DAVIS-
457 AM CDT SAT AUG 8 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS ARE LIKELY TODAY AND TONIGHT. SOME OF THESE STORMS
MAY BE SEVERE THIS EVENING INTO TONIGHT...WITH A TORNADOES AND
DAMAGING WINDS THE PRIMARY THREATS. SMALL...SUB-SEVERE HAIL MAY
OCCUR WITH A FEW STORMS. PERIODS OF VERY HEAVY RAINFALL LEADING TO
ISOLATED FLASH FLOODING IS ALSO POSSIBLE.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

ADDITIONAL THUNDERSTORM CHANCES EXIST LATE SUNDAY INTO MONDAY. THE
THREAT OF SEVERE WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED SATURDAY AFTERNOON INTO SUNDAY
MORNING. RAINFALL REPORTS SATURDAY EVENING INTO SUNDAY MORNING
WILL BE APPRECIATED.

IAZ004>007-015>017-023>028-033>039-091000-
EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO-
POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN-
WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-
457 AM CDT SAT AUG 8 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS ARE LIKELY TODAY INTO TONIGHT. AS OF NOW...THERE IS
A MARGINAL RISK OF SEVERE WEATHER...WITH THE BEST CHANCES TOWARDS
THE SOUTH.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

ADDITIONAL THUNDERSTORM CHANCES EXIST LATE SUNDAY INTO MONDAY.
THE THREAT OF SEVERE WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY NOT BE NEEDED AT THIS TIME.

KOTENBERG

The radar

The Des Moines radar (KDMX), 38 km away, was scanning. The volume nearest the first event began at 11:58 UTC.

Open the radar archive at this moment

Event by event

25 heavy rain, 1 hail. Local standard time, as filed.

Heavy Rain, Boone

When
August 8, 6:00 AM CST to August 9, 6:00 AM CST
Where
Boone County, 1.38 mi S of Boone
Reported by
COOP Observer
Coordinates
42.050, -93.880

Coop observer reported heavy rainfall of 2.60 inches over the last 24 hours.

Heavy Rain, Hardin

When
August 8, 6:00 AM CST to August 9, 6:00 AM CST
Where
Hardin County, 0.69 mi N of Hubbard
Reported by
COOP Observer
Coordinates
42.310, -93.300

Coop observer reported heavy rainfall of 3.70 inches over the last 24 hours.

Heavy Rain, Jasper

When
August 8, 6:00 AM CST to August 9, 6:00 AM CST
Where
Jasper County, Newton
Reported by
COOP Observer
Coordinates
41.700, -93.050

Coop observer reported heavy rainfall of 2.80 inches over the last 24 hours.

Heavy Rain, Poweshiek

When
August 8, 6:00 AM CST to August 9, 6:00 AM CST
Where
Poweshiek County, Montezuma
Reported by
COOP Observer
Coordinates
41.580, -92.530

Coop observer reported heavy rainfall of 4.20 inches over the last 24 hours.

Heavy Rain, Poweshiek

When
August 8, 6:00 AM CST to August 9, 6:00 AM CST
Where
Poweshiek County, 2.67 mi ENE of Guernsey
Reported by
Social Media
Coordinates
41.660, -92.300

Public reported heavy rainfall of 4.67 inches storm total.

Heavy Rain, Poweshiek

When
August 8, 6:00 AM CST to August 9, 6:00 AM CST
Where
Poweshiek County, 3.17 mi SSW of Grinnell
Reported by
COOP Observer
Coordinates
41.710, -92.760

Coop observer reported heavy rainfall of 3.60 inches over the last 24 hours.

Heavy Rain, Story

When
August 8, 6:00 AM CST to August 9, 6:00 AM CST
Where
Story County, 2.17 mi WSW of Shipley
Reported by
COOP Observer
Coordinates
41.970, -93.560

Coop observer reported heavy rainfall of 2.73 inches over the last 24 hours.

Heavy Rain, Story

When
August 8, 6:00 AM CST to August 9, 6:00 AM CST
Where
Story County, 0.69 mi S of Nevada
Reported by
CoCoRaHS
Coordinates
42.010, -93.450

CoCoRaHS observer reported heavy rainfall of 5.40 inches over the last 24 hours.

Heavy Rain, Story

When
August 8, 6:00 AM CST to August 9, 6:00 AM CST
Where
Story County, 0.51 mi E of Ames
Reported by
CoCoRaHS
Coordinates
42.030, -93.610

CoCoRaHS observer reported heavy rainfall of 4.56 inches over the last 24 hours.

Heavy Rain, Story

When
August 8, 6:00 AM CST to August 9, 6:00 AM CST
Where
Story County, 0.86 mi NE of Ames
Reported by
CoCoRaHS
Coordinates
42.040, -93.610

CoCoRaHS observer reported heavy rainfall of 4.68 inches over the last 24 hours.

Heavy Rain, Story

When
August 8, 6:00 AM CST to August 9, 6:00 AM CST
Where
Story County, 0.69 mi S of Gilbert
Reported by
CoCoRaHS
Coordinates
42.110, -93.650

CoCoRaHS observer reported heavy rainfall of 4.20 inches over the last 24 hours.

Heavy Rain, Taylor

When
August 8, 6:00 AM CST to August 9, 6:00 AM CST
Where
Taylor County, 0.52 mi W of Blockton
Reported by
COOP Observer
Coordinates
40.620, -94.480

Coop observer reported heavy rainfall of 2.71 inches over the last 24 hours.

Heavy Rain, Taylor

When
August 8, 6:00 AM CST to August 9, 6:00 AM CST
Where
Taylor County, Bedford
Reported by
COOP Observer
Coordinates
40.670, -94.720

Coop observer reported heavy rainfall of 3.20 inches over the last 24 hours.

Heavy Rain, Poweshiek

When
August 8, 6:10 AM CST to August 9, 6:10 AM CST
Where
Poweshiek County, Montezuma
Reported by
Social Media
Coordinates
41.580, -92.530

Public reported heavy rainfall of 4.80 inches for a 24 hour storm total.

Heavy Rain, Story

When
August 8, 6:15 AM CST to August 9, 6:15 AM CST
Where
Story County, 0.86 mi SW of Ontario
Reported by
NWS Employee
Coordinates
42.020, -93.690

NWS employee measured heavy rainfall of 4.44 inches for 24 hour storm total.

Heavy Rain, Jasper

When
August 8, 6:30 AM CST to August 9, 6:30 AM CST
Where
Jasper County, 1.24 mi SW of Newton
Reported by
Trained Spotter
Coordinates
41.690, -93.070

Trained spotter measured heavy rainfall of 2.90 inches for a 24 hour storm total.

Heavy Rain, Jasper

When
August 8, 7:00 AM CST to August 9, 7:00 AM CST
Where
Jasper County, Newton
Reported by
Social Media
Coordinates
41.700, -93.050

Public reported heavy rainfall of 3.00 inches for 24 hour storm total.

Heavy Rain, Poweshiek

When
August 8, 7:00 AM CST to August 9, 7:00 AM CST
Where
Poweshiek County, Montezuma
Reported by
Social Media
Coordinates
41.580, -92.530

Public reported heavy rainfall of 4.80 inches for storm total.

Heavy Rain, Story

When
August 8, 7:00 AM CST to August 9, 7:00 AM CST
Where
Story County, 1.38 mi N of Ames
Reported by
Social Media
Coordinates
42.050, -93.620

Public reported heavy rainfall of 4.25 inches storm total.

Heavy Rain, Story

When
August 8, 7:52 AM CST to August 9, 7:52 AM CST
Where
Story County, Nevada
Reported by
Trained Spotter
Coordinates
42.020, -93.450

Trained spotter measured heavy rainfall of 4.75 inches for storm total.

Heavy Rain, Jasper

When
August 8, 7:53 AM CST to August 9, 7:53 AM CST
Where
Jasper County, 1.24 mi SW of Newton
Reported by
Trained Spotter
Coordinates
41.690, -93.070

Trained spotter measured heavy rainfall of 2.90 inches for storm total.

Heavy Rain, Boone

When
August 8, 8:00 AM CST to August 9, 8:00 AM CST
Where
Boone County, 2.31 mi SSW of Boone Muni Arpt
Reported by
NWS Employee
Coordinates
42.020, -93.870

NWS employee reported heavy rainfall of 2.89 inches for storm total. Most of which came between 3am and 3:45am.

Heavy Rain, Webster

When
August 8, 5:00 PM CST to August 9, 3:00 AM CST
Where
Webster County, Otho
Reported by
Public
Coordinates
42.420, -94.150

Public reported heavy rainfall of 7.00 inches. Beginning time radar estimated.

Heavy Rain, Hamilton

When
August 8, 5:30 PM CST to August 9, 3:50 AM CST
Where
Hamilton County, 5.67 mi E of Randall
Reported by
Trained Spotter
Coordinates
42.220, -93.490

Trained spotter reported heavy rainfall of 4.00 inches with significant runoff from field occurring. Beginning time radar estimated.

Heavy Rain, Story

When
August 8, 5:30 PM CST to August 9, 4:40 AM CST
Where
Story County, 0.86 mi NE of Story City
Reported by
Emergency Manager
Coordinates
42.190, -93.590

Emergency manager reported heavy rainfall of 4.75 inches of rain overnight. Beginning time radar estimated.

Hail, Warren

When
August 8, 11:00 PM CST
Where
Warren County, 0.86 mi NE of Cumming
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
41.490, -93.760

Trained spotter reported brief hail with most stones being of nickel size and a few quarter sized. Winds also estimated to be around 45 mph at the time.

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2015Every state in 2015This day in weather historyWarnings in Iowa, August 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 592544, 592545, 592546, 592547, 592548, 592549, 592550, 592551, 592552, 592553, 592554, 592555, 592556, 592557, 592558, 592559, 592560, 592561, 592562, 592563, 592564, 592565, 592541, 592542, 592543, 592604.